Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Lattice-ordered Abelian groups and Schauder bases of unimodular fans

Authors: Corrado Manara, Vincenzo Marra and Daniele Mundici
Journal: Trans. Amer. Math. Soc. 359 (2007), 1593-1604
MSC (2000): Primary 06F20, 52B20, 08B30; Secondary 06B25, 55N10
Published electronically: October 16, 2006
MathSciNet review: 2272142
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Baker-Beynon duality theory yields a concrete representation of any finitely generated projective Abelian lattice-ordered group $ G$ in terms of piecewise linear homogeneous functions with integer coefficients, defined over the support $ \vert\Sigma\vert$ of a fan $ \Sigma$. A unimodular fan $ \Delta$ over $ \vert\Sigma\vert$ determines a Schauder basis of $ G$: its elements are the minimal positive free generators of the pointwise ordered group of $ \Delta$-linear support functions. Conversely, a Schauder basis $ \mathbf{H}$ of $ G$ determines a unimodular fan over $ \vert\Sigma\vert$: its maximal cones are the domains of linearity of the elements of $ \mathbf{H}$. The main purpose of this paper is to give various representation-free characterisations of Schauder bases. The latter, jointly with the De Concini-Procesi starring technique, will be used to give novel characterisations of finitely generated projective Abelian lattice ordered groups. For instance, $ G$ is finitely generated projective iff it can be presented by a purely lattice-theoretical word.

References [Enhancements On Off] (What's this?)

  • 1. K. A. BAKER. Free vector lattices, Canad. J. Math. 20:58-66, 1968. MR 0224524 (37:123)
  • 2. W. M. BEYNON. Duality theorems for finitely generated vector lattices, Proc. London Math. Soc. (3) 31:114-128, 1975. MR 0376480 (51:12655)
  • 3. W. M. BEYNON. Applications of duality in the theory of finitely generated lattice-ordered abelian groups, Canad. J. Math. 29(2):243-254, 1977. MR 0437420 (55:10350)
  • 4. A. BIGARD, K. KEIMEL AND S. WOLFENSTEIN. Groupes et Anneaux Réticulés, volume 608 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 1971. MR 0552653 (58:27688)
  • 5. C. DCONCINI AND C. PROCESI. Complete symmetric varieties. II. Intersection theory. In Kyoto and Nagoya, editors, Algebraic groups and related topics, volume 6 of Advanced Studies in Pure Mathematics, pages 481-513. North-Holland, Amsterdam, 1985.MR 0803344 (87a:14038)
  • 6. G. EWALD. Combinatorial convexity and algebraic geometry, volume 168 of Graduate Texts in Mathematics. Springer-Verlag, New York, 1996.MR 1418400 (97i:52012)
  • 7. A. M. W. GLASS. Partially ordered groups, volume 7 of Series in Algebra. World Scientific, Singapore, 1999. MR 1791008 (2001g:06002)
  • 8. A. M. W. GLASS, V. MARRA. Embedding finitely generated abelian lattice-ordered groups: Highman's theorem and a realisation of $ \pi$, J. London Math. Soc. (2) 68:545-562, 2003.MR 2009436 (2004h:06017)
  • 9. C. MANARA. Relating the theory of non-Boolean partitions to the design of interpretable control systems. Ph.D. thesis, Università degli Studi di Milano, 2003.
  • 10. V. MARRA. Non-Boolean partitions. A mathematical investigation through lattice-ordered Abelian groups and MV algebras. Ph.D. thesis, Università degli Studi di Milano, 2002.
  • 11. W. S. MASSEY. Singular Homology Theory, volume 70 of Graduate Texts in Mathematics. Springer-Verlag, New York, 1980.MR 0569059 (81g:55002)
  • 12. D. MUNDICI. Farey stellar subdivisions, ultrasimplicial groups and $ K_0$ of AF $ C^{*}$-algebras, Advances in Mathematics 68:23-39, 1988.MR 0931170 (89d:46072)
  • 13. D. MUNDICI. Simple Bratteli diagrams with a Gödel-incomplete $ C^{*}$-equivalence problem, Trans. Amer. Math. Soc. 356(5):1937-1955, 2004.MR 2031047 (2004k:46103)
  • 14. D. MUNDICI. A characterization of free $ n$-generated MV-algebras. Archive Mathematical Logic 45:239-247, 2006.
  • 15. T. ODA. Convex Bodies and Algebraic Geometry. Springer-Verlag, Berlin, 1988.MR 0922894 (88m:14038)
  • 16. G. PANTI. A geometric proof of the completeness of the \Lukasiewicz calculus, J. Symbolic Logic 60(2):563-578, 1995.MR 1335137 (96h:03058)
  • 17. Z. SEMADENI. Schauder bases in Banach spaces of continuous functions, volume 918 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 1982.MR 0653986 (83g:46023)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 06F20, 52B20, 08B30, 06B25, 55N10

Retrieve articles in all journals with MSC (2000): 06F20, 52B20, 08B30, 06B25, 55N10

Additional Information

Corrado Manara
Affiliation: Via Pellicioli 10, 24127 Bergamo, Italy

Vincenzo Marra
Affiliation: Dipartimento di Informatica e Comunicazione, Università degli Studi di Milano, via Comelico 39/41, I-20135 Milano, Italy

Daniele Mundici
Affiliation: Dipartimento di Matematica “Ulisse Dini”, Università degli Studi di Firenze, viale Morgagni 67/A, I-50134 Firenze, Italy

Keywords: Lattice-ordered Abelian group, unimodular fan, projective $\ell$-group, De Concini-Procesi starring, singular homology group
Received by editor(s): March 30, 2004
Received by editor(s) in revised form: January 19, 2005
Published electronically: October 16, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society